Alert archive / Alabama / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 186, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Aug 15, 2022, 3:31 PM CDT for Walker County, Winston County, Alabama. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 15, 2022, 3:31 PM CDT (20:31 UTC)
- Expired
- Aug 15, 2022, 4:15 PM CDT
- In force
- 44 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Walker County, AL, Winston County, AL
The radar
The Columbus AFB radar (KGWX), 92 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 1:46 PM CDT, 1 hour 45 minutes earlier.
Area forecast discussion, Aug 15, 1:46 PM CDT, 1 hour 45 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 146 PM CDT Mon Aug 15 2022 .UPDATE... Midday Update. && .SHORT TERM... /Updated at 0130 PM CDT Mon Aug 15 2022/ We're watching and waiting for storm development early this afternoon as a synoptic front pushes southward into Central Alabama. Current thinking remains the same as early this morning for the storms to begin developing between now and 3pm across northern Alabama and the Tennessee Valley region and sliding south to southwestward with time as we go into the evening. Our 12z KBMX sounding this morning presented fairly good shear aloft with northerly to northwesterly flow between 25 and 30 knots above 400mb. Therefore we should have some good ventilation of updrafts as storms develop this afternoon, with convective parameters continuing to indicate the potential for isolated damaging wind gusts up to 60mph. High-res guidance has indicated the chance that some of these storms could become multicell clusters which could increase the severe chances as we go into the late afternoon and evening hours. If that occurs, rain chances will need to be updated higher based on development and movement of the storms through the evening. Although rainfall will be heavy at times, these storms should be moving at a fairly good clip which should limit the flooding potential. In the meantime, we're heating up at a fairly good clip out ahead of the surface front, with lower 90s in most spots, on our way to mid 90s for locations along the I-85 corridor. Heat indices should remain below advisory criteria, but will top out between 100 and 103 degrees across the western and southern counties as we approach 4pm. As the storms move southward through the evening and with the loss of daytime heating, rain chances should completely diminish after midnight. Believe it or not, but we'll actually see some relatively drier air push southward overnight tonight and into the day on Tuesday behind the surface front. Drier air aloft will also work into the area, which should limit most convective development. We'll keep an eye on the next shortwave moving southeastward in the deepening eastern CONUS trough that could bring some activity into northern Alabama late on Tuesday, but confidence in that activity holding together long enough remains low at this time. 56/GDG .LONG TERM... /Updated at 0331 AM CDT Mon Aug 15 2022/ Wednesday through Sunday. A broad-based mid-level trough centered over New York will encompass the CONUS east of the Rockies on Wednesday. At the base of the trough, a warm front will extend southeastward from a surface low in Arkansas. Falling heights and a shortwave rotating around the base of the trough will support convection early Wednesday morning to our northwest. The evolution of this activity will have implications to our forecast for Wednesday. Morning showers and storms may disrupt the potential for robust afternoon convection. However, if the warm frontal zone and warm sector remain relatively unaffected, the advection of higher moisture content and instability will take place along and south of I-20. Assuming this happens, mid-level flow of 25-30kt will be supportive of a complex of southward-moving strong to severe thunderstorms with the potential for damaging winds. This low confidence, conditional threat will be added to the HWO. Models are suggesting additional upstream shortwaves and vorticity will contribute to the reinforcement of a mid-level trough over the Lower Mississippi Valley. This setup appears favorable for abundant rainfall Thursday and Friday, particularly along and south of I-20. The zone of highest rain chances should shift eastward over the weekend as a shortwave trough moves through. 87/Grantham && .AVIATION... 18Z TAF Discussion. Thunderstorms are expected to develop this afternoon, near BHM, ANB, and ASN, and push southward through the afternoon and evening. Expect updates on timing at impacted terminals once activity develops. For now, have handled activity with VCTS at each location. Outside of thunderstorm activity, VFR conditions are expected with winds from the west becoming northwesterly at 8-10kts. Cannot rule out a higher gust outside of any storms, up to 18kts. 14 && .FIRE WEATHER... Scattered thunderstorms can be expected today as moisture increases in the vicinity of a weak front. 20 foot winds will become westerly at 5-8 kts ahead of the front. A brief period of drier air returns Tuesday, before high chances return on Wednesday. Minimum RH values will be above 40 percent each day. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 68 91 67 84 68 / 10 10 20 60 60 Anniston 69 91 69 87 69 / 20 10 10 60 60 Birmingham 70 92 71 88 70 / 20 10 20 60 60 Tuscaloosa 71 94 72 91 70 / 30 10 20 60 60 Calera 71 92 72 89 70 / 20 10 10 60 70 Auburn 71 91 72 90 70 / 30 10 10 50 60 Montgomery 73 96 73 95 73 / 50 10 10 50 60 Troy 73 95 72 95 71 / 50 20 10 50 60 && .BMX WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Aug 15, 3:31 AM CDT, 12 hours before
Hazardous Weather Outlook National Weather Service Birmingham AL 331 AM CDT Mon Aug 15 2022 ALZ011>015-017>050-161145- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 331 AM CDT Mon Aug 15 2022 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Strong to marginally severe storms will be possible this afternoon and evening from generally 2 PM to 10 PM for most of Central Alabama. Highest chances of storms will be in the west. Heat indices will be near 105 degrees this afternoon across the western portions of central Alabama. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Strong to severe thunderstorm will be possible on Wednesday afternoon into the evening hours. Damaging wind gusts will be the primary threat for areas along and south of Interstate 20. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed this afternoon and evening and again on Wednesday afternoon and evening.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 3:36 PM CDT | Special Weather Statement | BMX | St. Clair | 39 min |
| Aug 15, 3:43 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair | 32 min |
| Aug 15, 3:48 PM CDT | Special Weather Statement | BMX | Etowah | 42 min |
| Aug 15, 4:05 PM CDT | Special Weather Statement | BMX | Blount | 25 min |
| Aug 15, 4:14 PM CDT | Severe Thunderstorm Warning | BMX | Walker, Winston | 33 min |
| Aug 15, 4:18 PM CDT | Special Weather Statement | BMX | Calhoun | 42 min |
| Aug 15, 4:44 PM CDT | Special Weather Statement | BMX | Shelby | 46 min |
| Aug 15, 4:52 PM CDT | Special Weather Statement | BMX | Lamar | 23 min |
| Aug 15, 4:55 PM CDT | Severe Thunderstorm Warning | BMX | Shelby | 50 min |
| Aug 15, 5:05 PM CDT | Special Weather Statement | BMX | Calhoun | 40 min |
| Aug 15, 5:20 PM CDT | Special Weather Statement | BMX | Coosa | 40 min |
| Aug 15, 5:26 PM CDT | Severe Thunderstorm Warning | BMX | Coosa, Talladega | 28 min |
| Aug 15, 5:41 PM CDT | Special Weather Statement | BMX | Shelby | 34 min |
| Aug 15, 6:03 PM CDT | Special Weather Statement | BMX | Coosa | 42 min |
| Aug 15, 6:17 PM CDT | Special Weather Statement | BMX | Jefferson | 43 min |
| Aug 15, 6:23 PM CDT | Special Weather Statement | BMX | Tallapoosa | 37 min |
| Aug 15, 6:26 PM CDT | Special Weather Statement | BMX | Tallapoosa | 49 min |
| Aug 15, 6:39 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 51 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.